Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 183, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 17, 2002, 5:12 PM CDT for Clarke County, Mississippi. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2002, 5:12 PM CDT (22:12 UTC)
- Expired
- May 17, 2002, 5:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Clarke County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:30 PM CDT | Thunderstorm Wind | Countywide, MS | Numerous trees were blown down along I-59 and several state highways. Trees were also blown down on a house and mobile home in Shubuta. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 172212 SVRJAN MSC023-172245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 511 PM CDT FRI MAY 17 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 545 PM CDT * AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM GARLANDVILLE TO HEIDELBERG MOVING NORTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL... BE NEAR PACHUTA AT 540 PM CDT BE NEAR STONEWALL...ENTERPRISE...QUITMAN AT 545 PM CDT WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM ALONG WITH TORRENTIAL RAINFALL. SEEK SHELTER NOW LAT...LON 3221 8891 3185 8891 3191 8849 3222 8846
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:05 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 17, 3:05 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 305 PM CDT FRI MAY 17 2002 THE LINE OF THUNDERSTORMS EXTENDING FROM THE CENTRAL US INTO NE TEXAS HAS MOVED INTO THE NORTHERN PORTIONS OF THE CWA. MSAS LIS -7/-8 VALUES OVER MOST OF THE CWA WITH -9/-10 VALUES OVER SOUTH MS. THE FEW BREAKS IN THE CLOUDS HELPED TEMPS REACH THE LOWER 80S EARLY AND NEAR 90 SOUTH THIS AFTERNOON. RADAR SHOWS VERY LITTLE DEVELOPMENT BEHIND THE LINE...BUT THE SOUTHERN HALF SEEMS TO BE DRIFTING FAIRLY SLOWLY. HEAVY RAIN WAS DEVELOPING OVER LA PARISHES WITH STREET FLOODING BEING REPORTED. WILL MENTION LOCALLY HEAVY RAINFALL TONIGHT...RADAR ESTIMATES SHOWING 1 TO 2 INCH AMOUNTS. WITH ACTIVITY OVER DELTA BECOMING MORE SCATTERED SHOWERS AND A FEW THUNDERSTORMS MAY MENTION ISOLATED SEVERE FOR CENTRAL AND SOUTHERN GROUPS TONIGHT. HEATING HAS BEEN THE DRIVING FORCE FOR THE STORMS OVER SOUTHEAST MISSISSIPPI THIS AFTERNOON...EXPECT ACTIVITY TO DIMINISH SOME WITH THE LOSS OF HEATING AND HEAVY RAIN TO DEVELOP ONCE THE FRONT MOVES INTO THE AREA. THE SYSTEM OVER SE LA HAS REMAINED ALONG THE COAST...ALTHOUGH IT APPEARS TO BE MERGING WITH THE FRONT AND MOVING EAST...IT SHOULD REMAIN SOUTH OF THE CWA. WILL USE A BLEND OF GUIDANCE FOR TEMPS AND WIND. WILL GO WITH CAUTION ON AREA LAKES FOR SATURDAY. WITH COOL NORTH WINDS KEEPING TEMPS IN THE 70S AND SLOWLY INCREASING THROUGH THE EXTENDED. MODELS AGREE WEEKEND WILL BE COOL...BUT PLEASANT WITH EVERYTHING CLEAR BY SATURDAY AFTERNOON. AVN HAS THE UPPER LEVEL HIGH SINKING INTO THE AREA AND MOISTURE ROTATING BEHIND IT ON MONDAY. EXTENDED AVN SHOWS MOISTURE INCREASING ALSO...BUT HOLDING OFF THE RAIN THROUGH NEXT WEEK. WILL NOT MAKE ANY CHANGES TO THE EXTENDED. THE WEEK SHOULD BE NICE AND MILD. THANKS MOB FOR COORDINATION. JAN 59/71/45/76/47 7000 MEI 58/70/44/75/45 5000 .JAN... AR...NONE. LA...NONE. MS...NONE.
In the hours before
Local storm report, May 17, 4:32 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
432 PM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM HARRISVILLE MS WIND DAMAGE
05/17/02 SIMPSON NUMEROUS TREES DOWN
REPORTED BY PUBLIC.
0420 PM MOUNT OLIVE MS WIND DAMAGE
05/17/02 COVINGTON NUMEROUS TREES DOWN
REPORTED BY EOC.Local storm report, May 17, 4:38 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
438 PM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 7SW PELAHATCHIE MS WIND DAMAGE
05/17/02 RANKIN NUMEROUS TREES DOWN
REPORTED BY NWS
EMPLOYEE.Local storm report, May 17, 4:52 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
452 PM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM BRANDON MS URBAN FLOODING
05/17/02 RANKIN WATER COVERING PORTIONS
OF HWY 80. WATER IS
STANDING IN YARDS.
REPORTED BY EOC.
0420 PM BASSFIELD MS WIND DAMAGE
05/17/02 JEFFERSON DAVIS A FEW TREES DOWN REPORTED
BY NWS TRAINED SPOTTER.Local storm report, May 17, 4:54 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
454 PM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM PURVIS MS WIND DAMAGE
05/17/02 LAMAR A FEW TREES DOWN REPORTED
BY EOC.Special weather statement, May 17, 4:57 PM CDT, 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 457 PM CDT FRI MAY 17 2002 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER EAST MISSISSIPPI...GENERALLY ALONG AND EAST OF A LINE FROM COLUMBUS TO MERIDIAN TO QUITMAN. DAMAGING WINDS AND DANGEROUS LIGHTNING WILL BE THE PRIMARY THREATS. A STRONG COLD FRONT MOVING THROUGH MISSISSIPPI HAS COMBINED WITH AN UPPER LEVEL DISTURBANCE. WITH PLENTY OF INSTABILITY AND ABUNDANT MOISTURE AHEAD OF THE SYSTEM...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. DAMAGING WIND GUSTS UP TO 70 MPH AND LARGE HAIL WILL BE POSSIBLE. WITH THE AREA BEING DRY FROM THE LACK OF RAIN... FREQUENT AND DANGEROUS LIGHTNING WILL ALSO BE LIKELY. ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND HAM RADIO OPERATORS MAY BE NEEDED THIS EVENING. ...FLOODING... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE COLD FRONT AS IT MOVES THROUGH MISSISSIPPI THIS EVENING. WITH PLENTY OF MOISTURE OVER THE AREA...HEAVY RAINFALL WILL BE POSSIBLE. RAINFALL AMOUNTS FROM 1 TO 2 INCHES WILL BE LIKELY. FLOODING OF STREETS...SMALL STREAMS...CREEKS AND CULVERTS WILL BE LIKELY. MOTORISTS SHOULD AVOID AREAS WHERE WATER COVER THE ROAD. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, May 17, 5:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
500 PM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM PETAL MS WIND DAMAGE
05/17/02 FORREST NUMEROUS TREES AND
POWERLINES DOWN REPORTED
BY EOC.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:14 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis | 31 min |
| May 17, 12:55 PM CDT | Severe Thunderstorm Warning | JAN | Smith | 35 min |
| May 17, 3:04 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 41 min |
| May 17, 3:14 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Jefferson | 46 min |
| May 17, 3:22 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 38 min |
| May 17, 3:32 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 28 min |
| May 17, 3:41 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 34 min |
| May 17, 3:47 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 43 min |
| May 17, 3:51 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 39 min |
| May 17, 3:58 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 32 min |
| May 17, 4:03 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lamar | 47 min |
| May 17, 4:04 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lamar | 46 min |
| May 17, 4:21 PM CDT | Severe Thunderstorm Warning | JAN | Simpson, Smith | 39 min |
| May 17, 4:28 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 52 min |
| May 17, 4:35 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Jones | 45 min |
| May 17, 5:13 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 32 min |
| May 17, 5:18 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Lauderdale, Newton | 57 min |
| May 17, 5:43 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Neshoba | 47 min |
| May 17, 5:47 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 13 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.